What You Need to Know About Acetaminophen — for Yourself and Your Children

By Sharon Cannistra

August 2009

 

What you should know

Acetaminophen, also called paracetamol or APAP, is one of the most commonly used drugs in the United States. It is used as a fever-reducer and as a pain reliever, and can be found in many common over-the-counter (OTC) products, including Tylenol, Alka-seltzer, Nyquil, and many cold and flu medicines, as well as in narcotic prescription medicines like Vicodin and Percocet.

There is little danger in taking acetaminophen-containing products if they are used as directed. However, many people take more than the maximum daily dose – the most allowed in a 24 hour period — without knowing it. Taking more than the daily maximum dose can cause liver damage, which can result in problems ranging from an abnormal blood test to acute liver failure, or even death. Liver injury caused by an acetaminophen overdose was the #1 cause of acute liver failure between 1998 and 2003. This is why the FDA held public meeting in June 2009 with their Drug Safety and Risk Management Advisory Committee, their Anesthetic and Life Support Drugs Advisory Committee, and their Nonprescription Drugs Advisory Committee to determine what actions should be taken to solve this public health dilemma.

There are many ways a person can unintentionally take too much acetaminophen, and these were outlined at the FDA meeting.1 The National Research Center for Women & Families wants you to know what steps you can take to avoid taking too much acetaminophen.

  • Taking just a little more than 4 grams per day of acetaminophen can cause liver damage in adults. Even less can be harmful to children.
    Make sure you know exactly how much is in the doses you or your children are taking. For example, most adults and teenagers take 2 Extra Strength Tylenol at a time, for either pain or fever, and that adds up to 1000 mg, which equals 1 gram. That is why patients are told not to take more than 8 Extra Strength Tylenol pills in 24 hours. Tylenol Arthritis Pain is even stronger, which is why people should take no more than 6 per day. Follow the directions your doctor gives you or the ones that come with your medicine. This is a good habit to have when taking any medication.
  • A dose of 4 grams of acetaminophen may not be safe for everyone. Some people naturally have a higher sensitivity to acetaminophen, though it is not clear who is likely to be more sensitive. Acetaminophen is especially unsafe for people who drink alcohol regularly, and it is not safe to use acetaminophen and alcohol at the same time.
    If a physician informs you that you have a higher-than-normal sensitivity to acetaminophen, ask about a good substitute, and do not take any acetaminophen products while you are consuming alcohol or if you use alcohol regularly.
  • There are so many over-the-counter and prescription drugs containing acetaminophen, and when those drugs are combined an overdose is likely. Acetaminophen can be the only ingredient in a drug (such as Tylenol), or one of many (such as Nyquil). Consumers might try to treat different conditions with different products without realizing that they each contain acetaminophen, causing an overdose and liver damage.
    Use only one acetaminophen-containing product at a time to eliminate confusion caused by different sets of directions on different medications. If you have to take more than one acetaminophen product, pay close attention to dosing directions. If you are still confused, ask a physician or pharmacist for assistance.
  • Even if the consumer is checking to see whether acetaminophen is in all their medicines, they might not realize that acetaminophen is called different things, depending on the product. For example, prescription products that contain acetaminophen combined with a narcotic (codeine or oxycodone) may call acetaminophen APAP. Outside the United States, acetaminophen is usually called paracetamol, but it is the same medication.
    Pay attention to labels for all medical products, whether or not they are prescription medications. Be on the lookout for the words acetaminophen, paracetamol, or APAP.
  • Medicines for young children that contain acetaminophen usually come in liquid form. The strengths vary, making it easy to accidentally give an infant a dose that is too strong.1
    Keep only one liquid form of acetaminophen in your home to avoid confusion so you won’t give the wrong dose.
  • Prescription acetaminophen products used to treat pain, like Vicodin and Percocet, can be very dangerous because they are made up of a combination of ingredients, usually including a narcotic, like codeine or oxycodone. An individual might build up a tolerance to the narcotic and need to take more of it to get the same pain-killing effect. In the meantime, that person is damaging his or her liver with increased doses of acetaminophen.2
    Ask your doctor what is in your prescription pain-killers and discuss different options if you feel you need a stronger dose. Do not try to medicate yourself by taking more than the recommended amount.
  • Be aware of the danger! Manufacturers have not made it clear enough that taking more than 4 grams per day can cause severe, life-threatening liver damage.1
    Share this information with friends, family, and anyone else who is important to you. This information is only useful if people know about it!

What has the FDA been doing to prevent people from damaging their livers by taking too much acetaminophen?

In 1998, the FDA began requiring an alcohol warning to be placed on any product containing acetaminophen. The warning states: If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage.1

In April 2009, the FDA started requiring acetaminophen to be listed prominently on products in which it was an active ingredient. The FDA also required that these products to have a label warning of the liver damage.3

Most recently, the FDA advisory committees mentioned above made some important new recommendations about acetaminophen-containing drugs and how to curb the problem of liver-damage.2 Some of the most notable recommendations include:

  • lowering the maximum daily total dose of acetaminophen, originally 4 grams/day
  • allowing only one concentration of OTC liquid acetaminophen to be available, to avoid confusion
  • banning prescription acetaminophen combination products, like Vicodin and Percocet
  • requiring a boxed warning on prescription acetaminophen combination products, like Vicodin and Percocet.4

Expect an update on these recommendations in the coming months, after the FDA announces its plans.

How can I protect my children?

As mentioned before, children are at high risk for accidental overdose, and therefore liver damage, when they are administered liquid acetaminophen because it is very easy to measure the liquid medication incorrectly, or give a young child the dose that is recommended for older children. To avoid this, keep only one type of liquid acetaminophen in the house and carefully read directions when administering any medicines for children that contain acetaminophen.

Also, be sure that all products containing acetaminophen are stored where children can’t get to them. These medications often taste like candy and children like the taste. A recent study shows that children are accidentally poisoned by medication more often than by other household products like detergents, bleaches and cleaners.5 Not surprisingly, given its widespread use, drugs containing acetaminophen were the number one cause of poisonings among children. So lock your medicine cabinet as carefully as you would lock cabinets with household cleaners!

Unfortunately, acetaminophen might have dangerous side effects even if it is administered properly. A study conducted in more than 30 countries shows that, if used in a child’s first year of life, acetaminophen is associated with an increased chance of developing asthma, eczema, and allergic runny nose later in childhood. Perhaps most surprisingly, the study showed that 6-7 year olds who took the medication for fever during the first year of life were three times as likely to have asthma symptoms.6 Meanwhile, other research has shown that when pregnant women take acetaminophen, they are much more likely to have children with asthma, bronchitis, and wheezing.7

What medicines contain acetaminophen?

Here’s a list of some of the most commonly used over-the-counter products that contain acetaminophen. Note that this list is far from complete. You need to check labels, and if you are still unsure, you should check with your pharmacist or doctor to make sure that you and your family are not exceeding the maximum daily dose of acetaminophen and to get recommendations for alternative medicines.

BRAND NAME PRODUCTS CONTAINING ACETAMINOPHEN
Alka-Seltzer Plus All Products
Benadryl Allergy Sinus Headache; Severe Allergy & Sinus Headache
Dimetapp Non-Drowsy Flu Syrup
Midol Maximum Strength Menstrual Formula, Maximum Strength PMS Formula
NyQuil/DayQuil Cold/Flu Relief Liquid and LiquiCaps
Pamprin All Products
Robitussin Cold, Multi-Symptom Cold & Flu, Multi-Symptom Honey Flu Liquid, Nighttime Honey Flu Liquid
Sudafed Cold & Cough Liquid Caps, Cold & Sinus Liquid Caps, Severe Cold Caplets and Tablets, Sinus Caplets and Tablets
TheraFlu All Regular and Maximum Strength Caplets and Hot Liquid
Triaminic Cold, Cough & Fever Liquid, Cough & Sore Throat Liquid, Cough & Sore Throat Softchews
Tylenol Allergy Sinus Formula, Severe Allergy; Arthritis Pain Extended Relief; Cold Formula, Cold & Flu; Extra Strength Pain Reliever; Flu Formula; Maximum Strength Sore Throat Adult Liquid; PM Pain Reliever/Sleep Aid; Regular Strength; Sinus; Women’s Tylenol
Vicks Vicks 44M Cough, Cold & Flu Relief Liquid and Liquicap

Caution:
If you or someone you know has taken too much acetaminophen, whether intentionally or unintentionally, make sure he or she gets immediate medical attention. Liver damage can be fatal.

References:

1. “June 29-30, 2009: Joint Meeting of the Drug Safety and Risk Management Advisory Committee with the Anesthetic and Life Support Drugs Advisory Committee and the Nonprescription Drugs Advisory Committee: Meeting Announcement.” US Food and Drug Administration Home Page. US Food and Drug Administration, 07 July 2009. Web. 05 Aug. 2009. http://www.fda.gov/AdvisoryCommittees/Calendar/ucm143083.htm

2. Harris, Gardiner. “Ban Is Advised on 2 Top Pills for Pain Relief.” New York Times 01 July 2009. 30 June 2009. Web. 5 Aug. 2009. http://www.nytimes.com/2009/07/01/health/01fda.html

3. US Food and Drug Administration. FDA Requires Additional Labeling for Over-the-Counter Pain Relievers and Fever Reducers to Help Consumers Use Products Safely. 28 Apr. 2009. Web. 5 Aug. 2009. http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm149573.htm

4. “Questions to the Committee.” Proc. of Joint Meeting of the Drug Safety and Risk Management Advisory Committee, Nonprescription Drugs Advisory Committee, and the Anesthetic and Life Support Drugs Advisory Committee, Adelphi, MD. US Food and Drug Administration, 01 July 2009. Web. 5 Aug. 2009. http://www.fda.gov/downloads/AdvisoryCommittees/CommitteesMeetingMaterials/Drugs/DrugSafetyandRiskManagementAdvisoryCommittee/UCM170188.pdf

5. Schillie, Sarah F., Nadine Shehab, Karen E. Thomas, and Daniel S. Budnitz. “Medication Overdoses Leading to Emergency Department Visits Among Children.” American Journal of Preventive Medicine 37.3 (2009): 181-87. Web.

6. Beasley R, et al. Association between paracetamol use in infancy and childhood, and the risk of asthma, rhinoconjunctivitis, and eczema in children aged 6-7 years: analysis from Phase Three of the ISAAC programme. The Lancet. 2008; 372:1039-48.

7. Rebordosa, Cristina, Manolis Kogevinas, Henrik T. Sørensen, and Jørn Olsen. “Pre-natal exposure to paracetamol and risk of wheezing and asthma in children: A birth cohort study.” International Journal of Epidemiology (2008): 1-8. Oxford University Press, 9 Apr. 2008. Web. 21 Aug. 2009. http://ije.oxfordjournals.org/cgi/content/short/37/3/583